A 70-year-old client with rheumatoid arthritis is admitted to the medical unit. The nurse is conducting a pain assessment. Which assessment finding would be most concerning and require immediate intervention?
1Client reports pain level of 6/10 in bilateral knees that worsens with movement
2Client exhibits confusion, restlessness, and inability to follow simple commands✓ 정답
3Client states "I've learned to live with the pain over the years"
4Client requests pain medication every 4-6 hours for joint stiffness
해설
Acute confusion and restlessness in elderly patients indicate severe, untreated pain requiring immediate intervention. Other options represent chronic or manageable pain scenarios.
Understanding the Priority: Acute Change in Mental Status
The most concerning assessment finding requiring immediate intervention is the client exhibiting confusion, restlessness, and an inability to follow simple commands. In a 70-year-old client with rheumatoid arthritis, this presentation represents an acute change in mental status, which is a medical emergency until proven otherwise.
Pathophysiology: Delirium vs. Chronic Pain Expression
The sudden onset of confusion and restlessness is pathognomonic for delirium, a serious and potentially life-threatening condition. The underlying pathophysiology of delirium in the elderly is complex and multifactorial, involving several interconnected mechanisms [4]. These include neuroinflammation, neurotransmitter imbalance (particularly monoaminergic dysfunction), and drug-induced effects [4]. In this specific clinical scenario, the history of rheumatoid arthritis is a critical clue. This condition is frequently managed with corticosteroids, which are well-documented to induce severe psychiatric symptoms, including manic and psychotic features [1]. The client's presentation of confusion and inability to follow commands could be a direct manifestation of corticosteroid-induced neuropsychiatric toxicity, which demands prompt recognition and differential diagnosis from a primary psychiatric disorder [1].
Furthermore, the concept of inflammaging provides a crucial physiological context. Aging is characterized by a state of chronic, progressive low-grade inflammation that is linked to the pathogenesis of many age-related diseases and adverse outcomes like frailty . This baseline pro-inflammatory state makes the elderly brain exquisitely vulnerable to acute insults. A systemic inflammatory flare from the rheumatoid arthritis, a new infection, or a metabolic derangement can trigger an exaggerated neuroinflammatory response, precipitating delirium [4]. The client's inability to follow commands signifies a severe disruption in cerebral function, placing them at immediate risk for injury, falls, and further clinical deterioration.
Clinical Reasoning and NCLEX-RN Priority Setting
The other options, while requiring nursing attention, do not represent an immediate threat to the client's safety or cerebral function. A pain report of 6/10 that worsens with movement is an expected finding in an acute rheumatoid arthritis flare, which is known for its acute onset and augmented disease activity, especially in late-onset forms . A statement about having learned to live with pain reflects a chronic coping mechanism and does not signal an acute crisis. Requesting medication every 4-6 hours for stiffness is a typical and appropriate pain management behavior.
Using the nursing process and Maslow’s hierarchy of needs, physiological safety takes precedence. An acute change in level of consciousness and cognition is a failure of the brain’s most basic function. This assessment finding must be prioritized using the airway, breathing, circulation, disability (ABCD) approach, where "disability" encompasses a rapid neurological assessment. The nurse must immediately investigate the underlying cause of this delirium, which could stem from a medication side effect [1], an acute systemic illness superimposed on a background of inflammaging , or a post-operative complication if surgery is part of the client’s history [4]. The inability to follow commands renders the client completely dependent and unsafe, making this the most critical finding that mandates immediate intervention before a comprehensive pain assessment can even be completed.
Post-Operative Delirium in Elderly Patients: A Narrative Review.Research articleSmirnov A, Semionov M, Yasinski V, Binyamin Y, Zlotnik A, Frank D. (2025) · DOI: 10.3390/ijms262311314
Clinical Case: Acute Delirium in a Patient with Rheumatoid Arthritis
Scenario
A 70-year-old female with a 20-year history of seropositive rheumatoid arthritis on long-term prednisone therapy is admitted for a pain crisis. On your initial assessment, she is alert and oriented, reporting bilateral knee pain of 6/10. Two hours later, the patient is found to be acutely confused, restless, and unable to follow simple commands. She is attempting to climb out of bed and is picking at her IV line.
Immediate Nursing Actions
Ensure Safety First: Activate bed alarm, request a bedside sitter, and lower the bed to the lowest position. Do not apply physical restraints as a first-line measure without a provider order and less restrictive alternatives.
Rapid Focused Assessment: Obtain a full set of vital signs, including pulse oximetry. Perform a bedside blood glucose check. Assess for signs of infection (e.g., cloudy urine, productive cough) or hypoxia.
Medication Review: Immediately check the MAR for recent corticosteroid, opioid, anticholinergic, or benzodiazepine administration. Corticosteroid-induced psychosis is a critical differential in this population.
Notify the Provider: Report the acute change in mental status using the SBAR format. Clearly state the patient's baseline mental status and the specific, objective changes observed.
Clinical Reasoning and Differential Diagnosis
This presentation is delirium until proven otherwise. The mnemonic DELIRIUM guides the workup:
Drugs (steroids, opioids, anticholinergics)
Electrolyte imbalance (dehydration, hyponatremia)
Lack of drugs (withdrawal from alcohol, benzodiazepines)
Infection (urinary tract infection, pneumonia)
Reduced sensory input (vision/hearing impairment)
Intracranial (stroke, hemorrhage, seizure)
Urinary retention/fecal impaction
Myocardial (MI, heart failure causing hypoxia)
In this patient, the chronic inflammatory state of rheumatoid arthritis (inflammaging) and the high likelihood of corticosteroid use create a perfect storm for neuropsychiatric toxicity. A pain score of 6/10, while significant, does not explain an acute, severe confusional state.
Key Takeaway
An acute change in mental status always takes priority over a stable chronic pain complaint. Treat confusion as a medical emergency, not a behavioral problem. The first and most critical intervention is ensuring patient safety while rapidly investigating the underlying physiological cause.
Delirium — An acute, fluctuating disturbance in consciousness and cognition, often caused by a medical condition, medication toxicity, or substance withdrawal.
Inflammaging — A chronic, low-grade inflammatory state that develops with advanced age, contributing to the pathogenesis of age-related diseases and vulnerability to delirium.
Corticosteroid-induced neuropsychiatric toxicity — A spectrum of psychiatric symptoms including mania, psychosis, and confusion caused by the use of corticosteroid medications, commonly used for rheumatoid arthritis.
Monoaminergic dysfunction — An imbalance in neurotransmitters like dopamine, norepinephrine, and serotonin, which is a key pathophysiological mechanism implicated in the development of delirium.
Pathognomonic — A sign or symptom that is so characteristic of a disease that it can be used to make a diagnosis.